This site is intended for health professionals only


Coroner warns lack of guidance on co-prescribing oxycodone and amitriptyline



A coroner has criticised the lack of guidance on prescribing oxycodone and amitriptyline together, following the death of a patient who was prescribed both of these by health professionals.

In a ‘prevention of future deaths’ report, the senior coroner for Bedfordshire and Luton, Emma Whitting, warned of the lack of guidance in the British National Formulary for prescribing these drugs in combination.

The coroner referenced the death of Graham Saffery, 48, who died as a result of taking oxycodone and amitriptyline at the same time, despite the fact that the combination is ‘known to carry a risk of over-sedation’, according to the coroner.

Ms Whitting said: ‘The deceased died as a result of taking a combination of oxycodone and amitriptyline prescribed to him by health professionals. The combination of the drugs is known to carry a risk over-sedation.

‘Despite exhibiting signs of over-sedation, particularly following a doubling of his amitriptyline dose on 23 May 2018, his prescription remained unaltered.

‘Although other pharmacological guidance such as Medscape’s drug interaction checker and Stockley’s interaction checker recommend the need for both caution and monitoring when prescribing amitriptyline and oxycodone simultaneously, such advice does not appear to be provided by the BNF which is regularly consulted and relied upon by GPs.’

The BNF currently states: ‘Both amitriptyline and oxycodone can have CNS depressant effects, which might affect the ability to perform skilled tasks (see ‘Drugs and Driving’ in Guidance on Prescribing).’

The coroner wrote to NICE to recommend that action be taken to prevent future deaths. 

However, a NICE spokesperson said: ‘Although accessible from the NICE website, the BNF is a joint publication of the British Medical Association and the Royal Pharmaceutical Society (RPS). NICE has no role in reviewing or updating the content of the BNF.’

A spokesperson for the RPS said: ‘This is a very sad case. Many medicines with sedative effects are taken by patients every day and it’s essential their effects on patients are closely monitored by the healthcare professionals who care for them.

‘Sedation is a side effect of both oxycodone and amitriptyline and information about this is available to prescribers.

‘We are committed to providing the most useful information to healthcare professionals and, as such, the content of all our publications, including the BNF, is always subject to review.’

A spokesperson for the BMA said: ‘The BNF is jointly published by the BMA (via its publishing arm the BMJ) and the Royal Pharmaceutical Society, but is editorially independent of the BMA.’

Earlier this month it was revealed that primary care prescribing costs had fallen by £250m since last year. 

 

Related Articles

Honourable mentions

18 September 2020

Some changes to PulseToday

14 September 2020